Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 234, NWS Bismarck, ND

July 31, 20117 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2011, 11:26 PM CDT for 7 counties in North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2011, 11:26 PM CDT (04:26 UTC)
Expired
Aug 1, 2011, 12:30 AM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Burleigh County, ND, McHenry County, ND, McLean County, ND, Mercer County, ND, Oliver County, ND, Sheridan County, ND, Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 5:44 PM CDTTornado WatchSPC7 hr
Jul 31, 10:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5391 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
5.9
Supercell composite
30.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WUUS53 KBIS 010426
SVRBIS
NDC015-049-055-057-065-083-101-010530-
/O.NEW.KBIS.SV.W.0234.110801T0426Z-110801T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1126 PM CDT SUN JUL 31 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHWESTERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHEASTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHEASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 1230 AM CDT

* AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL
  SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HAZEN BAY
  RECREATION AREA TO 6 MILES NORTH OF WILTON...AND MOVING NORTHEAST
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  UNDERWOOD...FORT STEVENSON STATE PARK...COLEHARBOR...NEW JOHNS
  LAKE...GARRISON...TURTLE LAKE...MERCER...MAX...MCCLUSKY...
  BENEDICT...STRAWBERRY LAKE...RUSO...KRUEGER LAKE AND BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR
SOUTHERN NORTH DAKOTA.

LAT...LON 4815 10127 4761 10007 4706 10093 4750 10175
TIME...MOT...LOC 0426Z 214DEG 26KT 4756 10152 4727 10079
WIND...HAIL 70MPH 1.50IN

$$

KINNEY
2 follow-up statements
855 
WWUS53 KBIS 010443
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1143 PM CDT SUN JUL 31 2011

NDC015-049-055-057-065-083-101-010530-
/O.CON.KBIS.SV.W.0234.000000T0000Z-110801T0530Z/
BURLEIGH ND-MCHENRY ND-MCLEAN ND-MERCER ND-OLIVER ND-SHERIDAN ND-
WARD ND-
1143 PM CDT SUN JUL 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WARD...SHERIDAN...NORTHEASTERN OLIVER...NORTHEASTERN MERCER...
MCLEAN...SOUTHWESTERN MCHENRY AND NORTHWESTERN BURLEIGH COUNTIES
UNTIL 1230 AM CDT...

AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM GARRISON TO TURTLE LAKE TO 6
MILES NORTH OF NEW JOHNS LAKE...MOVING NORTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MCCLUSKY AROUND MIDNIGHT CDT.
  MAX AND STRAWBERRY LAKE AROUND 1210 AM CDT.
  BENEDICT AROUND 1215 AM CDT.
  RUSO AROUND 1220 AM CDT.
  KRUEGER LAKE AND BUTTE AROUND 1225 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4815 10127 4761 10007 4706 10093 4750 10175
TIME...MOT...LOC 0443Z 214DEG 26KT 4766 10142 4759 10093
          4743 10059
WIND...HAIL 70MPH 1.00IN

$$

KINNEY
763 
WWUS53 KBIS 010524
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1224 AM CDT MON AUG 1 2011

NDC015-049-055-057-065-083-101-010534-
/O.EXP.KBIS.SV.W.0234.000000T0000Z-110801T0530Z/
BURLEIGH ND-MCHENRY ND-MCLEAN ND-MERCER ND-OLIVER ND-SHERIDAN ND-
WARD ND-
1224 AM CDT MON AUG 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARD...
SHERIDAN...NORTHEASTERN OLIVER...NORTHEASTERN MERCER...MCLEAN...
SOUTHWESTERN MCHENRY AND NORTHWESTERN BURLEIGH COUNTIES WILL EXPIRE
AT 1230 AM CDT/1130 PM MDT/...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT.

LAT...LON 4815 10127 4761 10007 4706 10093 4750 10175
TIME...MOT...LOC 0524Z 214DEG 26KT 4791 10117 4784 10068
          4767 10034

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 10:27 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 31, 10:27 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1027 PM CDT SUN JUL 31 2011

.UPDATE...

UPDATE FOR SEVERE THUNDERSTORM WATCH

&&

.DISCUSSION...

THUNDERSTORMS WILL CONTINUE NORTH WITH THE DEVELOPMENT OF THE LLJ.

&&

.AVIATION...

UNCHANGED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...NH
Hazardous weather outlook, Jul 31, 8:14 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
814 PM CDT SUN JUL 31 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
814 PM CDT SUN JUL 31 2011 /714 PM MDT SUN JUL 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE REMAINS A CHANCE OF THUNDERSTORMS WEST AND CENTRAL. SOME
THUNDERSTORMS COULD BECOME SEVERE WITH A THREAT OF LARGE HAIL AND
DAMAGING WIND. ACROSS THE SOUTHWEST...SOUTH CENTRAL AND
SOUTHEAST...THERE IS AN INCREASED CHANCE FOR AN ISOLATED TORNADO
OR TWO NEAR A NORTHWARD ADVANCING WARM FRONT THROUGH THIS
EVENING.

FOR LATER TONIGHT...THE WARM FRONT WILL MOVE THROUGH AND A LOW
LEVEL JET WILL DEVELOP WHICH WILL PROMOTE A BETTER CHANCE FOR
WIDESPREAD THUNDERSTORMS OVER A LARGER AREA...SOME OF WHICH COULD
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...A COLD FRONT WILL MOVE FROM WEST TO EAST.
THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. SOME THUNDERSTORMS AGAIN COULD BECOME SEVERE MONDAY
AFTERNOON AND EVENING. PRIOR TO THE COLD FRONT MOVING
THROUGH...HEAT INDICES MAY REACH 100 TO 105 DEGREES OVER PORTIONS
OF CENTRAL AND SOUTH EASTERN NORTH DAKOTA. STAY TUNED FOR UPDATES.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT SEVERE
WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212.

NH

In the hours before

Local storm report, Jul 31, 11:10 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1110 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     TSTM WND GST     MANDAN                  46.83N 100.89W
07/31/2011  E60 MPH          MORTON             ND   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL.

&&

JMETZ
Local storm report, Jul 31, 11:11 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1111 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     TSTM WND GST     BISMARCK                46.81N 100.78W
07/31/2011  M68 MPH          BURLEIGH           ND   NWS EMPLOYEE

            SMALL TREES SNAPPED AT NWS OFFICE

&&

JTAEGER
Local storm report, Jul 31, 11:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1118 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     TSTM WND GST     BISMARCK                46.81N 100.78W
07/31/2011  E85 MPH          BURLEIGH           ND   NWS EMPLOYEE

            POWER FLASHES OCCURRING. EST 80-90 MPH GUSTS.

&&

JTAEGER
Local storm report, Jul 31, 11:19 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1119 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     TSTM WND GST     10 N BISMARCK           46.95N 100.78W
07/31/2011  M78 MPH          BURLEIGH           ND   MESONET

&&

JMETZ
Local storm report, Jul 31, 11:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1123 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     TSTM WND DMG     MANDAN                  46.83N 100.89W
07/31/2011                   MORTON             ND   NWS EMPLOYEE

            SEVERAL TREE LIMBS SNAPPED WITH A DIAMETER OF 6 INCHES
            FROM 70 MPH WIND GUSTS.

&&

JTAEGER
Local storm report, Jul 31, 11:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1126 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     6 N BISMARCK            46.90N 100.78W
07/31/2011                   BURLEIGH           ND   LAW ENFORCEMENT

            TRAMPOLINE FLEW INTO THE SIDE OF HOME CAUSING DAMAGE.
            WINDS ESTIMATED AT 80 TO 85 MPH.

&&

NHEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:33 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Sioux57 min
Jul 31, 8:50 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger55 min
Jul 31, 9:25 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton65 min
Jul 31, 9:27 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger63 min
Jul 31, 10:00 PM CDTSevere Thunderstorm WarningBISBurleigh, Grant, Morton, Oliver60 min
Jul 31, 10:13 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton47 min
Jul 31, 10:26 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Stark46 min
Jul 31, 10:35 PM CDTFlash Flood WarningBISBurleigh, Grant, Morton, Sioux5 hr
Jul 31, 10:49 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver56 min
Jul 31, 11:00 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Morton, Oliver, Sheridan60 min
Jul 31, 11:36 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, McLean, Sheridan and 1 more54 min
Aug 1, 12:11 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells64 min
Aug 1, 12:53 AM CDTSevere Thunderstorm WarningBISFoster, Wells52 min
Aug 1, 1:02 AM CDTSevere Thunderstorm WarningBISPierce28 min
Aug 1, 1:07 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman, Wells53 min
Aug 1, 1:28 AM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh47 min
Aug 1, 2:11 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh64 min
Aug 1, 3:00 AM CDTHeat AdvisoryBISBurleigh, Dickey, Emmons, Foster, Grant, Kidder and 5 more16 hr
Aug 1, 4:14 AM CDTAreal Flood AdvisoryBISFoster, Kidder, Sheridan, Stutsman, Wells13 hr
Aug 1, 1:54 PM CDTSevere Thunderstorm WarningBISAdams, Bowman49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.